Alert archive / New Jersey / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 89, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 21, 2011, 12:38 PM EDT for Bergen County, Essex County, Passaic County, New Jersey. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2011, 12:38 PM EDT (16:38 UTC)
- Expired
- Aug 21, 2011, 1:28 PM EDT
- In force
- 50 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
Counties Bergen County, NJ, Essex County, NJ, Passaic County, NJ
The radar
The Philadelphia radar (KDIX), 111 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 1:18 PM EDT | TSTM WND DMG | Wyckoff, NJ | LARGE 5-6 INCH DIAMETER TREE LIMB DOWN AT GODWIN AVENUE AND JOSHUA LANE. |
| Aug 21, 1:19 PM EDT | TSTM WND DMG | Midland Park, NJ | LARGE 4-5 INCH DIAMETER TREE LIMB DOWN BLOCKING BELL AND BURKE STREETS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
519
WUUS51 KOKX 211638
SVROKX
NJC003-013-031-211745-
/O.NEW.KOKX.SV.W.0089.110821T1638Z-110821T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1238 PM EDT SUN AUG 21 2011
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PASSAIC COUNTY IN NORTHEAST NEW JERSEY...
NORTHWESTERN ESSEX COUNTY IN NORTHEAST NEW JERSEY...
NORTHWESTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY...
* UNTIL 145 PM EDT...
* AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF FAIRFIELD...OR NEAR HANOVER TOWNSHIP...AND MOVING
NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CALDWELL...WAYNE...PATERSON...BLOOMINGDALE...POMPTON LAKES...
HAWTHORNE...RIDGEWOOD...RINGWOOD AND RAMSEY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4116 7430 4105 7402 4072 7437 4078 7438
4086 7432 4087 7434 4090 7434 4091 7433
4090 7428 4092 7429 4097 7428 4099 7432
4100 7439 4101 7441
TIME...MOT...LOC 1638Z 214DEG 26KT 4084 7439
$$
BC2 follow-up statements
817
WWUS51 KOKX 211711
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
111 PM EDT SUN AUG 21 2011
NJC013-211721-
/O.CAN.KOKX.SV.W.0089.000000T0000Z-110821T1745Z/
ESSEX NJ-
111 PM EDT SUN AUG 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ESSEX COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
LAT...LON 4114 7425 4106 7404 4105 7402 4088 7420
4093 7427 4097 7428 4099 7431 4100 7436
4101 7439
TIME...MOT...LOC 1711Z 214DEG 26KT 4104 7421
$$
NJC003-031-211745-
/O.CON.KOKX.SV.W.0089.000000T0000Z-110821T1745Z/
BERGEN NJ-PASSAIC NJ-
111 PM EDT SUN AUG 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR PASSAIC AND NORTHWESTERN BERGEN COUNTIES...
AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR OAKLAND...OR NEAR POMPTON LAKES...MOVING NORTHEAST AT 30
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WALDWICK...HO-HO-KUS...ALLENDALE...RINGWOOD...SADDLE RIVER...
RAMSEY...WOODCLIFF LAKE...UPPER SADDLE RIVER...PARK RIDGE AND
MONTVALE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
&&
LAT...LON 4114 7425 4106 7404 4105 7402 4088 7420
4093 7427 4097 7428 4099 7431 4100 7436
4101 7439
TIME...MOT...LOC 1711Z 214DEG 26KT 4104 7421
$$
BC015
WWUS51 KOKX 211728
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
128 PM EDT SUN AUG 21 2011
NJC003-031-211738-
/O.CAN.KOKX.SV.W.0089.000000T0000Z-110821T1745Z/
BERGEN NJ-PASSAIC NJ-
128 PM EDT SUN AUG 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR PASSAIC AND NORTHWESTERN
BERGEN COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
LAT...LON 4114 7425 4106 7404 4105 7402 4088 7420
4093 7427 4097 7428 4099 7431 4100 7436
4101 7439
TIME...MOT...LOC 1728Z 214DEG 26KT 4114 7412
$$
BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:06 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 21, 12:06 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1206 PM EDT SUN AUG 21 2011
.SYNOPSIS...
A POWERFUL COLD FRONT WILL PRODUCE STORMY WEATHER THIS AFTERNOON
AND TONIGHT ACROSS THE TRI-STATE REGION. FAIR WEATHER WILL BUILD
IN BEHIND THE FRONT MONDAY THROUGH THURSDAY. A FRONTAL BOUNDARY
MAY IMPACT THE REGION FOR THE END OF THE WEEK...WITH HIGH PRESSURE
SETTLING IN BEHIND THE FRONT FOR SATURDAY.
&&
.NEAR TERM /THIS AFTERNOON AND THIS EVENING/...
PLEASE NOTE THAT WE WILL BE TAKING A SPECIAL 18Z UPPER AIR
OBSERVATION IN SUPPORT OF SEVERE WEATHER OPERATIONS. FORECAST STILL
BASICALLY ON TRACK. STRONG TO POSSIBLY SEVERE THUNDERSTORMS
ANTICIPATED WITH SBCAPES UP TO 2500 J/KG AS PER LAPS ANALYSIS OVER
THE WESTERN ZONES AND A PRE-FRONTAL TROUGH DEVELOPING JUST TO OUR
WEST.
MODELS CONTINUE TO PROG TSTMS THIS AFTERNOON EVOLVING INTO
WIDESPREAD TSTMS THIS EVENING AND THROUGH THE OVERNIGHT AS A COLD
FRONT AND INCREASING DYNAMICS APPROACH US.
PARAMETERS REMAIN IN PLACE FOR A SEVERE OUTBREAK. 00Z NAM CAME IN
A BIT HIGHER WITH THE BRN...RESULTING IN A TENDENCY TOWARDS
MULTICELLULAR. SYNOPTIC LOW LEVEL DIRECTIONAL SHEAR IS
LIMITED...HOWEVER AS STORMS DEVELOP ALLOWING FOR LOW LEVEL
INFLOW...EXPECT THIS SHEAR TO BE ENHANCED RESULTING IN AN
ENVIRONMENT MORE SUPPORTIVE OF SUPERCELLS.
ALTHOUGH THERE ISN/T A WARM FRONT IN THE VICINITY OF THE CWA WITH
THIS EVENT...EHI STILL IN THE 1-2 RANGE SUPPORTING A TOR
POTENTIAL. INFLOW MAY ENHANCE THESE NUMBERS AS WELL BUT
COMPUTATION IS BASED ON SRH SO CONFIDENCE NOT AS HIGH AS IN THE
BRN. ANY OUTFLOW BOUNDARIES WILL ELEVATE THE SPIN UP RISK...AND
AS THE CONVECTION CONSOLIDATES TONIGHT THE RISK COULD SHIFT TO LI
WITH COASTAL BOUNDARY DEVELOPMENT.
PW/S STILL ON TRACK TO REACH JUST UNDER 2 INCHES SO HEAVY RAIN HAS
BEEN INCLUDED IN THE FCST. SEE HYDRO SECTION FOR ADDITIONAL INFO.
MODERATE RIP RISK TODAY. THREAT HIGHEST IN THE AFTERNOON AND EVE.
&&
.SHORT TERM /12 AM MONDAY TO 6 AM MONDAY/...
COLD FRONT EXPECTED TO PASS THROUGH AFTER MIDNIGHT
TONIGHT...ENDING THE THREAT OF SHOWERS AND STORMS. THE FRONT
SHOULD CLEAR THE CWA BY 12Z MON.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
MUCH DRIER AIRMASS SETTLES IN FOR MON WITH BREEZY NW FLOW. AFT
DECOUPLING OVERNIGHT...40S POSSIBLE ACROSS THE COLDEST SPOTS. MET
GUIDANCE HAS 47 AT KMGJ AND THE FCST HAS BEEN TRENDED IN THAT
DIRECTION.
NO OTHER CHANGES TO THE EXTENDED WITH FAIR WEATHER STILL ON TRACK
TUE-WED...FRONT APPROACHING THU NIGHT INTO FRI...AND HIGH PRES ON
SAT.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
A COLD FRONT APPROACHES FROM THE WEST THIS AFTERNOON...THEN
CROSSES THE TRI-STATE TONIGHT.
MAIN STORY FOR TODAY IS CONVECTIVE THREAT. APPEARS THAT TWO
ROUNDS OF CONVECTION WILL IMPACT CITY/WESTERN TERMINALS. THE
FIRST LATE THIS AFTERNOON/EARLY THIS EVENING...AND THE SECOND
LATE THIS EVENING. THERE IS SOME QUESTION OF HOW WELL THE FIRST
ROUND WILL STAY TOGETHER HEADING EAST...HAVE IN ISP/BDR EARLY
THIS EVENING FOR NOW BUT NOT GON. SECOND ROUND IMPACTS EASTERN
TERMINALS LATE THIS EVENING/EARLY OVERNIGHT. HAVE ADDED
VRB20G40KT TO TEMPO GROUPS W SHRA/CB FOR NOW...TO HIGHLIGHT
POTENTIAL FOR STRONG GUSTY WINDS WITH ANY STORM. THE 40KT IS NOT
A CAP ON FORECAST WIND GUSTS...ANY STRONGER STORM COULD END UP
BEING SEVERE WITH GUSTS OF AT LEAST 50KT...TO HARD TO PINPOINT
WHERE THIS WILL OCCUR TO A POINT...SO DO NOT REFLECT THIS IN THE
TAFS. ALSO CHANGED SHRA TO +SHRA FOR SECOND ROUND...AS LOCALLY
HEAVY RAINFALL IS MOST LIKELY DURING THIS SECOND ROUND.
PRIMARILY VFR THROUGH THE TAF PERIOD OUTSIDE OF
CONVECTION...WHICH SHOULD MAINLY BE MVFR FOR THE FIRST
BATCH...AND IFR...WITH HEAVY RAINFALL FOR THE SECOND ROUND. ONLY
EXCEPTION IS AREA OF IFR/LOW END MVFR STRATUS LATE THIS MORNING
ALONG THE S SHORE OF LONG ISLAND...WHICH SHOULD DISSIPATE OVER
THE NEXT FEW HOURS.
S-SW FLOW WILL INCREASE TO 10-15 KT THIS MORNING...HIGHEST NYC
METRO AND COASTAL TERMINALS...THE LATTER DUE TO SEA BREEZE
INFLUENCE. NYC METRO TERMINALS NORTH/WEST EXCEPT FOR KJFK SHOULD
SEE WIND GUSTS UP TO 20 KT.
COLD FRONTAL PASSAGE SLATED FOR AROUND 04Z AT KSWF...05-06Z NYC
METRO TERMINALS...08Z KISP/KBDR...AND 09Z KGON.
OUTLOOK FOR 12Z MON THROUGH THURSDAY...
MON...VFR WITH NW FLOW. OCCASIONAL GUSTS UP TO 20 KT.
TUE...VFR WITH LIGHTER WINDS.
WED...VFR.
THU...AFTERNOON TSTMS POSSIBLE.
&&
.MARINE...
SCA ISSUED FOR S SHORE BAYS AND OCEAN AS SW WINDS INCREASE LATE
THIS AFTERNOON AND TONIGHT. MARGINAL SCA ON THE REMAINING WATERS
AND OCCASIONAL GUSTS HAVE BEEN INCLUDED. MARINERS SHOULD BE
PREPARED FOR SEVERE TSTMS THIS EVE AND OVERNIGHT.
NW FLOW 10-20KT MON BEHIND THE COLD FRONT. SCA LIKELY ON THE ERN
OCEAN DUE TO AT LEAST LINGERING SEAS...AND POSSIBLE ON THE
REMAINING WATERS FOR WIND.
CONDITIONS IMPROVE TUE-THU WITH HIGH PRES IN THE REGION. A
FRONTAL BOUNDARY MAY IMPACT THE WATERS LATE THU AND FRI.
&&
.HYDROLOGY...
FLASH FLOOD WATCH FOR THE MOST SUSCEPTIBLE AREAS OF THE CWA...NE NJ
WITH LOW FFG AND THE CITY FOR HEAVY RAINFALL RATES LEADING TO
POTENTIAL URBAN FLOODING. THE WATCH LEAVES ROOM FOR EXPANSION
ACROSS OTHER PORTIONS OF THE CWA. THE HEAVIEST RAINFALL APPEARS IT
WILL FALL WHERE RENEGADE CONVECTION AHEAD OF THE FRONT
CONSOLIDATES CLOSER TO THE FRONT AS THE MAIN DYNAMICS ARRIVE.
00/06Z NAM SHOWS POTENTIAL 3 INCH RAINS IN THIS ZONE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH FROM 4 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR NYZ072>075-176-178.
NJ...FLASH FLOOD WATCH FROM 3 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR NJZ002-004-006-103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ345-350-353-
355.
&&
SYNOPSIS...JMC
NEAR TERM...JMC/JC
SHORT TERM...JMC/JC
LONG TERM...JMC
AVIATION...MALOIT/DW
MARINE...JMC
HYDROLOGY...JMCHazardous weather outlook, Aug 21, 6:03 AM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 603 AM EDT SUN AUG 21 2011 CTZ005>012-NYZ067>071-078>081-177-179-221015- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN NASSAU-SOUTHERN NASSAU- 603 AM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD FRONT. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES AND LOCALIZED FLASH FLOODING. THE SEVERE WEATHER THREAT WILL BEGIN ACROSS AREAS NORTH AND WEST OF NEW YORK CITY THIS AFTERNOON...THEN TRANSLATE FROM WEST TO EAST DURING THE REMAINDER OF THE DAY INTO THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NJZ002-004-006-103>108-221015- WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN- WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION- 603 AM EDT SUN AUG 21 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION TO THE FLOOD THREAT...SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD FRONT. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL BEGIN ACROSS AREAS NORTH AND WEST OF NEW YORK CITY THIS AFTERNOON...THEN TRANSLATE FROM WEST TO EAST DURING THE REMAINDER OF THE DAY INTO THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NYZ072>075-176-178-221015- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- NORTHERN QUEENS-SOUTHERN QUEENS- 603 AM EDT SUN AUG 21 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION TO THE FLOOD THREAT...SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD FRONT. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL BEGIN ACROSS AREAS NORTH AND WEST OF NEW YORK CITY THIS AFTERNOON...THEN TRANSLATE FROM WEST TO EAST DURING THE REMAINDER OF THE DAY INTO THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-221015- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 603 AM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD FRONT. STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50 KT...LARGE HAIL...ISOLATED WATERSPOUTS AND TORRENTIAL RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. JMC
In the hours before
Special weather statement, Aug 21, 11:32 AM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1132 AM EDT SUN AUG 21 2011
CTZ009-NJZ006-104-NYZ071>073-211615-
BRONX-EASTERN BERGEN-HUDSON-NEW YORK (MANHATTAN)-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-
1132 AM EDT SUN AUG 21 2011
...STRONG THUNDERSTORM WILL IMPACT BRONX...HUDSON...NEW YORK
(MANHATTAN)...SOUTHEASTERN BERGEN...SOUTHERN FAIRFIELD AND
WESTCHESTER COUNTIES...
AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RIDGEFIELD...AND MOVING NORTHEAST AT 20
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAIN...WITH
RAINFALL RATES OF UP TO AN INCH AN HOUR...IS POSSIBLE WITH THIS
STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4075 7403 4084 7412 4086 7411 4088 7412
4112 7365 4102 7359 4099 7364 4094 7367
4094 7370 4093 7371 4088 7377 4086 7380
4083 7379 4080 7391 4078 7394
JCSpecial weather statement, Aug 21, 12:13 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1213 PM EDT SUN AUG 21 2011
CTZ009-NJZ104-NYZ070-071-073-211700-
BRONX-EASTERN BERGEN-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD-SOUTHERN
WESTCHESTER-
1213 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORM WILL IMPACT BRONX...EASTERN BERGEN...SOUTHERN
FAIRFIELD AND WESTCHESTER COUNTIES...
AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SCARSDALE...OR NEAR DOBBS FERRY...AND
MOVING NORTHEAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAIN...WITH
RAINFALL RATES OF UP TO AN INCH AN HOUR...IS POSSIBLE WITH THIS
STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4086 7390 4089 7391 4087 7394 4088 7398
4091 7400 4100 7390 4105 7389 4118 7370
4103 7356 4100 7363 4094 7367 4094 7370
4091 7375 4086 7380 4083 7379 4082 7385
BCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:00 AM EDT | Flash Flood Watch | OKX | Bergen, Essex, Hudson, Passaic, Union | 15 hr |
| Aug 21, 5:51 PM EDT | Special Weather Statement | OKX | Bergen, Passaic | 39 min |
| Aug 21, 6:33 PM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Hudson, Passaic, Union | 117 min |
| Aug 21, 6:38 PM EDT | Special Weather Statement | OKX | Passaic | 52 min |
| Aug 21, 6:46 PM EDT | Flash Flood Warning | OKX | Bergen, Passaic | 56 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.